Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 208, NWS Dodge City, KS

July 12, 2005Pratt County, Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 12, 2005, 4:30 PM CDT for Pratt County, Stafford County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2005, 4:30 PM CDT (21:30 UTC)
Expired
Jul 12, 2005, 5:00 PM CDT
In force
30 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Pratt County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 97 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.5 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2005-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 951 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2005-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
951 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1350 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 122131
SVRDDC
KSC151-185-122215-
/O.NEW.KDDC.SV.W.0208.050712T2130Z-050712T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
430 PM CDT TUE JUL 12 2005

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN PRATT COUNTY IN SOUTH CENTRAL KANSAS.
  SOUTHWESTERN STAFFORD COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 515 PM CDT

* AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR DILLWYN...MOVING SOUTH AT
  30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF NORTHWESTERN PRATT COUNTY...
  RURAL AREAS OF SOUTHWESTERN STAFFORD COUNTY...
  DILLWYN...
  HOPEWELL...
  BYERS...
  IUKA...
  CULLISON...
  PRATT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3797 9885 3797 9899 3756 9900 3761 9863

$$

18
2 follow-up statements
000 
WWUS53 KDDC 122144
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
444 PM CDT TUE JUL 12 2005

KSC151-185-122215-
/O.CON.KDDC.SV.W.0208.000000T0000Z-050712T2215Z/
STAFFORD KS-PRATT KS-
444 PM CDT TUE JUL 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHWESTERN STAFFORD
AND NORTHWESTERN PRATT COUNTIES UNTIL 515 PM CDT...

AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR HOPEWELL...AND MOVING
SOUTH AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF NORTHWESTERN PRATT COUNTY...
  RURAL AREAS OF SOUTHWESTERN STAFFORD COUNTY...
  HOPEWELL...
  IUKA...
  CULLISON...

AT 425 PM THE PUBLIC REPORTED 60 MPH WIND IN MACKSVILLE.

HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.

LAT...LON 3797 9885 3797 9899 3756 9900 3761 9863

$$

&

18
000 
WWUS53 KDDC 122200
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
459 PM CDT TUE JUL 12 2005

KSC151-185-122209-
/O.CAN.KDDC.SV.W.0208.000000T0000Z-050712T2215Z/
STAFFORD KS-PRATT KS-
459 PM CDT TUE JUL 12 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWEST PRATT AND SOUTHWEST 
STAFFORD COUNTIES HAS BEEN CANCELLED...

AT 457 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAS DIMINISHED AND NO LONGER
POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE
THUNDERSTORM WARNING HAS BEEN CANCELLED.

HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE STILL POSSIBLE FROM
THE THUNDERSTORM THAT WAS LOCATED 4 MILES NORTH OF CULLISON...MOVING
SOUTH AT 30 MPH..

LAT...LON 3797 9885 3797 9899 3756 9900 3761 9863

$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:36 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 12, 2:36 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
236 PM CDT TUE JUL 12 2005

.DISCUSSION...

DAYS 1-2...

MAIN CHALLENGE THIS FCST CYCLE IS PCPN CHANCES TONIGHT AND
TOMORROW.

AN OLD WASHED OUT FRONTAL BOUNDARY WAS LOCATED ALONG THE I-70
CORRIDOR EARLY THIS AFTERNOON.  SUBTLE, WEAK FRONTOGENESIS FORCING
AND CONVERGENCE IN THE LOWER TROPOSPHERE PROVIDED THE FOCUS FOR
INITIATION OF A SMALL COMPLEX OF STORMS JUST EAST OF THE DDC CWA.
AS OF THE TIME OF THIS WRITING (1925Z), A FEW SMALL -SHRA/-TSRA
WERE DEVELOPING IN RUSH COUNTY SOUTH INTO BARBER COUNTY.  THIS
DEVELOPMENT IS IN AN ENVIRONMENT WITH NOT MUCH CONVECTIVE
INHIBITION WITH H7 TEMPS AROUND +9C.

ISOLATED TO WIDELY SCATTERED CONVECTION MAY PERSIST INTO THE
NIGHTTIME HOURS IN AN AREA OF INCREASING 850MB FGEN AND
CONVERGENCE ACROSS WESTERN KANSAS.  THE NAM SHOWS INCREASING
SOUTHERLY LOW LEVEL FLOW CONVERGING WITH INCREASING NORTH-
NORTHEASTERLY FLOW AROUND THE BACKSIDE OF THE REMNANTS OF DENNIS.
THE 18Z RUN OF THE NAM CONTINUES TO INDICATE DEVELOPMENT ALONG
THIS ZONE OF MESOSCALE FORCING, SO WILL CONTINUE WITH 20-30 POPS
TONIGHT INTO THE FIRST PART OF WEDNESDAY.  THE BACKDOOR PUSH OF
COOLER AIR FROM THE NORTHEAST WILL FORCE THE BEST MESOSCALE
FORCING SOUTH OF THE AREA BY LATER IN THE DAY WEDNESDAY, SO WILL
REDUCE POPS TO NEXT TO NIL BY AFTERNOON.

SURFACE HIGH PRESSURE WILL BECOME THE DOMINANT FEATURE WEDNESDAY
NIGHT INTO THURSDAY, SO TRANQUIL WEATHER SHOULD PREVAIL WITH
EASTERLY WINDS AND HIGHS IN THE LOWER 90S.

DAYS 3-7...

THE MEDIUM RANGE MODELS CONTINUE TO HOLD ON TO THE IDEA OF A
PROGRESSIVE UPPER TROUGH MOVING EAST ALONG THE CANADIAN BORDER THIS
WEEKEND.  THE GFS/ECMWF AND CANADIAN MODELS SUGGEST THAT A SURFACE
COOL FRONT ASSOCIATED WITH THE UPPER WAVE WILL MOVE SOUTHEAST ACROSS
THE AREA LATE SUNDAY AFTERNOON OR SUNDAY EVENING.  PREVIOUS SHIFT
INTRODUCED SOME SLIGHT CHANCE POPS STARTING ON MONDAY.  HAVE KEPT
THIS GOING AND HAVE INCLUDED THE SUNDAY NIGHT PERIOD AS WELL
CONSIDERING THE FORECAST POSITION OF THE FRONT.

ONLY OTHER SIGNIFICANT CHANGES TO THE FORECAST WERE TO BUMP UP HIGH
TEMPERATURES FORECAST FOR SATURDAY AND SUNDAY, AHEAD OF THE FRONT.
WITH WARM TEMPERATURES OVER THE REGION BY THEN, WE COULD SEE
TEMPERATURES IN THE UPPER 90S TO NEAR 100 DEGREES.  MONDAY INTO
TUESDAY SHOULD SEE TEMPERATURES FALLING BACK A FEW DEGREES BASED ON
THE FRONT MOVING THROUGH.

IN THE 8 TO 10 DAY PERIOD, THE LONG RANGE GFS AS WELL AS THE 240 HR
ECMWF 500 MEAN HT CHART SHOW THE UPPER LEVEL HIGH BACK OVER THE
GREAT BASIN WITH AN UPPER LEVEL TROUGH SITUATED OVER THE GREAT LAKES
AND MID MISSISSIPPI VALLEY.  IF THIS PATTERN VERIFIES, WE SHOULD SEE
A FRONTAL BOUNDARY SOMEWHERE IN THE VICINITY OF SOUTHWEST KANSAS.
WILL CONTINUE WITH THE NEAR NORMAL TEMPERATURES AND KEEP THE
RAINFALL AT NEAR NORMAL, GIVEN THE POTENTIAL FOR NIGHTTIME MCSS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  91  67  93 /  20  10  10   0
GCK  66  91  65  95 /  20  10  10   0
EHA  64  91  66  93 /  30  20  10   0
LBL  66  91  67  93 /  30  20  10   0
HYS  67  90  66  93 /  10  10   0   0
P28  69  91  69  93 /  30  20  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.

&&

UMSCHEID/GERARD
Hazardous weather outlook, Jul 12, 5:00 AM CDT, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT TUE JUL 12 2005

KSZ030-031-043>046-061>066-074>081-084>090-131000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
500 AM CDT (400 AM MDT) TUE JUL 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS WILL BE POSSIBLE TODAY INTO EARLY TONIGHT AND
SHOULD BE MAINLY UNDER SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER ACTIVATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

06

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.